Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

Itching and burning in the anus. Taking methetrexate for arthritis. Causes?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 1994
Answered : 8912 Questions
I am 42 1.55cm and 70kg, I use 20mg methetrexate per week for arthritis. I have a burning itch around my anus and perineum, and the skin at the base of my bottom. I thought that it might be thrush, but using canestan makes the itch and burn worse. There is no discolouration or obvious rash on the effected skin. It does not appear inflamed or dry. Any kind of moisture makes the burning sensation worse.
Posted Fri, 13 Apr 2012 in Digestion and Bowels
Answered by Dr. Praveen Tayal 2 hours later
Thanks for posting your query.
The burning and itching of perineum without any visible rash could be due to local dryness, rough and raw mucosa due to methotrexate intake or a symptom of nerve compression at sacrococcygeal level.
It needs a local examination and few investigations like MRI of lumbosacral spine for diagnosis.
Meanwhile for symptomatic relief-
1. Apply 1% hydrocortisone ointment and lidocaine gel for pain and itch relief locally.
2. Take multivitamin and methylcobalamin supplements.
3. Consider reducing dose of methotrexate after consulting with your physician.
I suggest you to get an appointment from your physician to know the nature of the problem. Earlier the diagnosis, better will be the treatment.
I hope this answers your query effectively.
In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Praveen Tayal.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor